Colorado, 2010

Hail in Colorado, June 12, 2010

June 12, 2010 · NWS GLD · 1 event in 1 county or zone

Thunderstorms moved across Cheyenne county during the evening, resulting in an isolated severe hail report south of Arapahoe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms moved across Cheyenne county during the evening, resulting in an isolated severe hail report south of Arapahoe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 12, 4:51 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 12, 4:51 PM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT SAT JUN 12 2010

.SHORT TERM... (TONIGHT - TUESDAY)
217 PM MDT SAT JUN 12 2010

UPPER LOW CONTINUES TO SPIN OVER THE DESERT SOUTHWEST AND WILL MAKE
ITS MOVE NORTHEAST TONIGHT THROUGH MONDAY AS IT MERGES WITH A
NORTHERN STREAM SHORTWAVE DROPPING OUT OF CANADA INTO THE CENTRAL
PLAINS. IT APPEARS ANOTHER WEAK SHORTWAVE TROUGH WILL EJECT AHEAD OF
THE MAIN SYSTEM TONIGHT AND ACROSS THE CENTRAL HIGH PLAINS. THE
SURFACE FRONT HAS PUSHED OUT OF THE FORECAST AREA...NEAR A SALINA
TO LIBERAL LINE...WITH A FRONTAL WAVE NOTED NEAR GARDEN CITY.
THUNDERSTORMS WILL ERUPT ALONG THE FRONT THIS AFTERNOON...WITH BULK
SHEAR AND INSTABILITY SUFFICIENT FOR SUPERCELLS. HOWEVER...MEAN
MOTION WILL BE 200/20KTS AND RIGHT MOVERS 250/15KTS...WHICH WILL
GENERALLY STEER THEM AWAY FROM THE FORECAST AREA.
NONETHELESS...CANNOT COMPLETELY RULE OUT A SEVERE STORM GRAZING GOVE
OR GRAHAM COUNTY. ELSEWHERE...COOL AND STABLE POST FRONTAL
CONDITIONS WILL BE IN PLACE...BUT AN ELEVATED THUNDERSTORM OR TWO IS
POSSIBLE WITH NON-ZERO MUCAPE. GIVEN HIGH DEW POINTS AND LITTLE
DIURNAL HEATING TODAY...AREAS OF FOG WILL QUICKLY REDEVELOP AFTER
SUNSET AND PERSIST THROUGH THE NIGHT.

A SIMILAR SITUATION WILL OCCUR ON SUNDAY. THE COLD FRONT WILL BE
SOUTHEAST OF THE FORECAST AREA...WITH A COOL AND STABLE POST FRONTAL
AIRMASS FIRMLY ENTRENCHED. STRATUS/FOG/LIGHT RAIN AND DRIZZLE WILL
START THE DAY...BUT A SLOW DRYING TREND WILL BEGIN IN COLORADO
SUNDAY AFTERNOON AND GRADUALLY SPREAD EASTWARD THROUGH SUNDAY NIGHT
AS THE UPPER LOW MOVES INTO THE NORTHERN ROCKIES.

HEIGHT RISES ARE FORECAST FOR MONDAY AS THE UPPER SYSTEM
CONSOLIDATES IN THE NORTHERN PLAINS AND BEGINS TO PULL AWAY. UPSLOPE
FLOW SHOULD STILL BE IN PLACE IN THE LOW LEVELS...SUGGESTING ANOTHER
CLOUDY AND COOL DAY. HELD ON TO SOME SLIGHT CHANCE POPS WITH
RESIDUAL COLD POOL ALOFT AND THE LOW LEVEL UPGLIDE...BUT SHOULD BE
ISOLATED AND LIGHT IN NATURE.

MOISTURE RETURN BEGINS ON TUESDAY WITH SOUTHEASTERLY WINDS ON THE
BACKSIDE OF THE HIGH. TEMPERATURES WILL RETURN TO NEAR NORMAL. MAIN
UPPER LOW WILL BE MOVING AWAY...BUT APPEARS THERE IS STILL A REMNANT
TROUGH EXTENDING SOUTHWEST INTO THE CENTRAL ROCKIES WHICH MAY BE
JUST ENOUGH FOR A CHANCE OF THUNDERSTORMS BY TUESDAY NIGHT.
CONFIDENCE IS RATHER LOW SO LIMITED POPS TO SLIGHT CHANCE.

.LONG TERM... (WEDNESDAY - SATURDAY)
217 PM MDT SAT JUN 12 2010

THE PERIOD BEGINS WITH A DEEP TROUGH CARVED OUT ACROSS THE NORTHERN
GREAT BASIN AND RIDGE OVER THE SOUTHEAST CONUS. THE TROUGH IS
FORECAST TO GRADUALLY LIFT OUT ACROSS THE NORTHERN ROCKIES AND EJECT
ACROSS THE NORTHERN PLAINS ON FRIDAY. ASSOCIATED SURFACE LOW WILL
BEGIN TO DEEPEN IN EASTERN WYOMING ON WEDNESDAY WITH A LEE TROUGH
EXTENDING SOUTHWARD THROUGH THE HIGH PLAINS. THE SAME BASIC SET UP
WILL BE IN PLACE ON THURSDAY...SHIFTED SLIGHTLY EAST...WITH THE
BOUNDARY DRAPED NORTH TO SOUTH ACROSS THE FORECAST AREA. BY FRIDAY
HIGH PRESSURE WILL BUILD INTO THE AREA IN THE WAKE OF THE FRONT.
MODELS DIVERGE ON SATURDAY WITH THE EC PUSHING THE FRONT INTO
OKLAHOMA BUT THE GFS STALLING IT OUT ACROSS CENTRAL KANSAS. POPS
APPEAR WARRANTED FOR THE WEDNESDAY AND THURSDAY PERIOD...WITH
SLIGHTLY COOLER AND DRIER CONDITIONS FOR THE LATTER HALF.

024
&&

.AVIATION...
550 PM MDT SAT JUN 12 2010

FOR THE 00Z TAFS...IFR TO LIFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGHOUT
EFFECTIVE PERIOD...WITH CURRENT MVFR CIGS AT KMCK LOWERING TO IFR LEVELS
OVER THE COURSE OF THE NEXT 2-4 HOURS. SHOWERS WITH ISOLATED CONVECTION
WILL OVERSPREAD THE AREA DURING THE EVENING WITH PERIODS OF PRECIP CONTINUING
THROUGH THE MORNING HOURS...WITH LESSER COVERAGE PERHAPS DURING THE
AFTERNOON. REDUCED VSBYS ARE CERTAINLY POSSIBLE AS WELL BUT -SHRA MAY
PRECLUDE WIDESPREAD FOG DEVELOPMENT. WINDS WILL GRADUALLY BACK FROM
THE EAST/NORTHEAST TO THE NORTH/NORTHWEST DURING THE PERIOD WITH A
SURFACE LOW PASSING TO THE SOUTH OF THE TERMINALS.

50
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 12, 9:48 AM MST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1048 AM MDT SAT JUN 12 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1048 AM MDT SAT JUN 12 2010 /1148 AM CDT SAT JUN 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE COLD FRONT THAT BROUGHT HEAVY RAINFALL AND SEVERE THUNDERSTORMS
TO THE REGION LAST NIGHT WILL REMAIN TO THE SOUTH AND EAST OF THE AREA.
THE COOLER AIR BEHIND THE FRONT AND PERSISTENT CLOUD COVER WILL
KEEP THE AIR MASS MUCH MORE STABLE THROUGH TONIGHT. THERE WILL
STILL BE A CHANCE OF THUNDERSTORMS. HOWEVER...THESE STORMS SHOULD NOT
BE SEVERE OR PRODUCE HEAVY RAINFALL WITH THE ONLY THREAT BEING
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WITH THE POSSIBILITY OF SOME STORMS BECOMING
SEVERE WILL BE POSSIBLE SUNDAY EVENING AS A LOW PRESSURE SYSTEM
BEGINS TO LIFT OUT OF THE SOUTHWESTERN UNITED STATES ACROSS THE
ROCKIES AND HIGH PLAINS. LARGE HAIL...DAMAGING WINDS AND A FEW
TORNADOES WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

BULLER

In the hours before

Special weather statement, Jun 12, 5:44 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT SAT JUN 12 2010

COZ092-130145-
CHEYENNE COUNTY-
644 PM MDT SAT JUN 12 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 641 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF EADS...OR 21 MILES SOUTH OF KIT
CARSON...AND MOVING NORTHEAST AT 45 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

PEOPLE IN EASTERN CHEYENNE COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

STASSER
Special weather statement, Jun 12, 6:04 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
704 PM MDT SAT JUN 12 2010

COZ092-130130-
CHEYENNE COUNTY-
704 PM MDT SAT JUN 12 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 659 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF SHERIDAN LAKE...OR 15 MILES
SOUTH OF FIRSTVIEW...AND MOVING NORTHEAST AT 50 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

STASSER

The radar

The Goodland radar (KGLD), 86 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cheyenne

When
June 12, 6:25 PM MST
Where
Cheyenne County, 11.03 mi SSW of Carlton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.680, -102.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228459.